Tuesday, February 7, 2012
May I See Your Driver’s License?
Data proving you don’t need an FAA medical certificate to be safe comes as no surprise to many
The flight was being handled by Indianapolis Center. The pilot requested a climb due to weather. The airplane was cleared to 12,000 feet. About 10 minutes later, the pilot reported problems with the airplane's airspeed indicator, and requested a lower altitude. The pilot continued reporting airspeed problems during his descent. The last communication from the pilot was, "Just went down like an absolute rock—don't know what happened." The last radar contact showed the airplane around 5,000 feet. The Civil Air Patrol was notified of a possible downed airplane, and a search started. Local residents notified police that they located a crashed airplane on a hillside. A search crew was able to reach the wreckage in a dense forest.
Witnesses who live at the bottom of the hill where the airplane crashed reported they first heard the airplane flying south, and then heard it flying north. As the airplane flew behind their house over the hill, a loud noise similar to a big tree falling was heard. The sound of the engines stopped at that moment. The witnesses said the weather consisted of extremely low clouds, mist and rain.
The pilot, age 68, held a commercial certificate with ratings for single-engine land, multi-engine airplane land, and instrument airplane. He had a special-issuance third-class medical certificate valid through November 2011. The pilot's logbook showed 1,545 total hours, with 104 hours in the accident airplane, and 14 hours on instruments.
Weather data identified the freezing level in the area as 6,000 feet with the probability of icing conditions in clouds and precipitation. The probability of icing was greatest between 9,000 and 11,000 feet. National Weather Service radar depicted a band of echoes over the route of flight, some of which indicated wet snow near the freezing level. Numerous pilot reports indicated light to moderate rime to mixed icing conditions from 5,000 to 15,000 feet over the area.
Investigation found nothing wrong with the engines, instruments or airplane systems. Evidence of fuel was observed in the fuel system.
The FAA Civil Aeromedical Institute conducted toxicology testing on specimens from the pilot. No alcohol use was detected. However, the use of several drugs was detected. These were chlorpheniramine, diphenhydramine, irbesartan, metoprolol and naproxen.
Chlorpheniramine is often used to treat hay fever and common colds. Diphenhydramine is used for treating airway irritation, motion sickness and early Parkinsonian syndrome. Irbesartan is used to treat high-blood pressure and kidney disease caused by diabetes. Metoprolol is used to treat high-blood pressure and also to prevent angina (chest pain). Naproxen is used to treat pain and swelling caused by arthritis and gout.
The pilot had previously noted the use of metoprolol, irbesartan and naproxen, as well as a history of "hay fever or allergy" and the use of loratadine on applications for FAA medicals, but had not noted the use of chlorpheniramine or diphenhydramine.
The NTSB determined that the probable cause of this accident was the pilot's improper in-flight planning/decision, his continued flight into adverse weather (icing conditions), and failure to maintain an adequate airspeed during the emergency descent.
Page 2 of 3
Labels: Accident Statistics, Columns, FAA Regulations, Features, NTSB Reports, People and Places, Pilot Skills, Safety, Pilot Talk, Proficiency, Pilot Safety